Log in
PMRGCAuk
8,803 members15,027 posts

Actemra Update

So far I have had 5 injections weekly. At over $200 it is not cheap, however I am off steroids and able to do things. I am slowly building my muscles back up.

I was so depressed on steroids and I just could not handle all the side effects. I have noticed just one side effect with the Actemra. I have my injections Tuesday lunch time and each Thursday I am having a bad headache. I can cope with feeling unwell one day out of 7.

I might end up penniless but at least I feel so much better. My blood test last week was my best one yet. My Rhuemy has me on a 6 month plan. What happens after that I will find out at my next appointment in April.

6 Replies
oldestnewest

Thanks for letting us know how you are getting on! Please carry on with the updates - we need to know more about people's experience on Actemra.

1 like
Reply

That sounds encouraging about Actemra as an effective drug. Its list of potential side effects are concerning too. I could cope with one predictable grotty day rather than several random ones. The cost is very sobering to us Brits. How much longer can we have our lovely NHS?

1 like
Reply

Yes please keep us posted. It sounds like as long as there are no other side effects, that this might be a good alternative for those of us in the U.S. with good health insurance. Does your health insurance cover it, just curious. What dose of prednisone and type were you on when you started the actemra and did you then taper off the pred?

Reply

I was on 75mg for 2 months last September when first diagnosed. I had been to my gp the week before as I had terrible pain down the side of my face. A few days later I lost sight in my right eye. Went straight back to gp for urgent appointment. From there I was taken to my opthamologist (I already had glaucoma), he diagnosed me temporal arteritis and started me on 75mg until I saw the rheumi 2 months laster. Since then I have been tapering down. My numbers were high again in December so dose was increased again.

I was diagnosed with diabetes and cataracts along the way. My last 2 blood tests have shown no sign of diabetes so it was definitely steroid induced.

At my worst I really struggled to walk at all, I felt nauseous all the time, I had the increase of weight and moon shape face, shaking all the time. Anyway I told rheumi how depressed I was and he suggested Actemra injections. It is costing me $1,800 every 2 months with Roche giving me a free month supply after 4 months. Unfortunately it is coming out of personal monies. I don't have much money and don't know what will happen after 6 months. My next appointment is in April so will let you know after then.

I feel so much better now. Have pain in lower back and hip occasionally but compared to how I was feeling I am happy where I am at. I was at the stage of having to really force myself to have the steroids knowing they were responsible for all the side effects.

1 like
Reply

I have been on Actemra since August 2017 for PMR and vasculitis. After three years of dealing with PMR, we could not reduce pred below 7 and methotrexate below 10 weekly without flare.

Started Actemra with monthly IV’s for a few months (the IV effects wore off after a couple of weeks) then switched to injections every 2 weeks - that’s the maximum dose I can take because of my body size. It took several months to really feel the positive effects, but it eventually began to really help. Pred down to 3 daily and metho 5 per week. The plan is to wean totally off those two meds (I’ve lost a lot of bone mass while on the pred).

No side effects from Actemra at all! I live in the US, but it would seem the program I’m on would be available everywhere - it just took working with the Actemra manufacturer a few months. But they provide the med for $5 a month! My Actemra card is good through Dec 2018, then they’ll renew if the doctor feels I still need it. Lots of “red tape” but def worth the trouble!

Reply

It is not likely to be available in Europe. Our healthcare is socialised so everyone is covered and we have no co-pays in the UK at all. There is no way someone in the UK (or anywhere else in Europe) would fulfil the other criteria.

Reply

You may also like...